You are here:

Is It Safe to Mix Adderall and Coffee?

Are You Overstimulated?

Adderall contains amphetamine, a central nervous stimulant.
It is commonly prescribed to treat attention deficit hyperactivity disorder (ADHD)
or narcolepsy. Caffeinated coffee is also a stimulant. Each of these substances
has an affect on your brain. If you’re taking both, the effect may be
magnified.

Abuse of Adderall is on the rise, especially among college
students between the ages of 18 and 22. The 2009 National Survey on
Drug Use and Health (NSDUH) report found that 6.4 percent of that group
used Adderall for nonmedical purposes. In that same age group, about 3.0
percent of non full-time college students used Adderall for recreational
purposes.

Find out how to manage the adderall crash »

Some students take Adderall because they believe it will
help them perform better on tests. However, there’s no evidence to support that
theory. Others use it because they want to feel energized and awake, despite
lack of sleep. People who abuse Adderall may also be inclined to drink a lot of
coffee in an effort to intensify the effect.

About Adderall

Adderall has a direct effect on neurotransmitters in the brain.
It can be quite effective in treating ADHD, improving attention span and focus.
However, when it’s abused, it can create a temporary feeling of euphoria.

Amphetamines constrict blood vessels and raise heart rate
and blood pressure. They cause blood glucose levels to rise and breathing
passages to open. Other side effects include dizziness, upset stomach, and
headache. They may also cause nervousness and insomnia.

When taken in very high doses, you can develop a dependence
on amphetamines. Stopping abruptly can cause symptoms of withdrawal, including fatigue,
hunger, and nightmares. You may also feel irritated, anxious, and unable to
sleep.

You should not take Adderall if you have cardiovascular
problems or a history of substance abuse.

About Caffeine

Caffeine is a naturally occurring substance found in a
variety of plants like coffee beans, tea leaves, and kola nuts. Five ounces of
regular coffee contains about 60 to 150 milligrams of caffeine, but other foods
and drinks contain caffeine, too. Among them are tea, chocolate, and cola. It
is also added to some pain relievers and other medications. You may actually be
consuming more caffeine than you realize. Some people even take caffeine pills
to get the stimulant effect.

Caffeine helps you to feel more alert and less sleepy. Some
of the side effects of caffeine include shakiness and nervousness. Some people
describe it as having the “jitters.” It can increase your heartbeat and raise
your blood pressure. Some people develop an uneven heart rhythm or headache.
Caffeine can make it hard to get to sleep or to stay asleep. It can intensify
symptoms of anxiety disorder or panic attacks.

Caffeine stays in your system for up to six hours. The more
caffeine you consume, the more tolerant of its effects you become. The U.S. Food and Drug
Administration (FDA) classifies caffeine as a drug as well as a food
additive. It is possible to develop a dependency on caffeine and to experience
withdrawal symptoms if you suddenly stop taking it. Symptoms include headache,
irritability, and feelings of depression.

So, Is It Safe to Mix Them?

Although a small amount of caffeine with Adderall is
unlikely to be harmful, mixing these two stimulant drugs is not a good idea.

If you or your child has a prescription for Adderall, it’s
best to limit your caffeine intake, as it will intensify unpleasant side
effects. Each substance can cause nervousness and jitteriness. Each can interfere
with sleep, so taking them together can lead to a serious case of insomnia. Try
switching to decaffeinated versions of coffee, tea, and cola.

This combination of drugs can be especially harmful if you
have pre-existing heart disease, high blood pressure, or an anxiety disorder.

If you use Adderall for nonmedical purposes,
you’re probably taking a large dose and endangering your health, whether you
take it with caffeine or not. To avoid symptoms of withdrawal, taper off slowly
and see your doctor.

Posted by: Dr.Health

Back to Top